Harm reduction when abstinence fails keeps a person who cannot or will not stop alive and as well as possible: warn that tolerance falls during any break so the old dose can kill, avoid mixing alcohol, sedatives and opioids, never use opioids or sedatives alone, keep rescue measures and a trained person nearby, and never share injecting equipment. It is a safety measure and not an endorsement, and it is paired with continuing offers of help.
Harm reduction is the practice of lowering the health and social damage of substance use for people who continue to use.
Why Have A Plan For Failure
Many people try to stop and relapse, and relapse is common in addiction. If a community’s whole response is “stop,” the person who cannot is left with nothing but concealment, and concealment kills. Public health programmes built on harm reduction, including needle exchange, overdose rescue medicine and managed alcohol programmes, have reduced deaths and disease in the populations they serve (my recollection of the general literature; not checked for this guide). This article gives the principles, not clinical protocols.
The Deadliest Moment Is A Return After A Break
Tolerance falls during abstinence. A person who used a large amount of opioid daily, stopped for days or weeks, and then takes the same dose, may stop breathing. This is a recognised pattern in overdose deaths, including after detoxification, illness or a period without supply. See Opioid Withdrawal (Miserable but Survivable).
Practical consequences:
- Tell people. Anyone who has had a break should treat their old dose as dangerous. This guide cannot set an amount for anyone; the point is to assume tolerance is lower than it was and never to be alone for it.
- Treat the first use after a break as the highest-risk moment and not leave the person alone.
- Remember that relapse after withdrawal is the rule, not the exception, so planning for it is not negative.
Rules That Save Lives
- Do not mix depressants. Alcohol, sedatives and opioids together suppress breathing far more than any alone.
- Do not use opioids or sedatives alone. Someone who stops breathing needs another person to notice and act. A “never use alone” norm is more useful for opioids and sedatives than a “never drink alone” rule is for alcohol.
- Know the signs of overdose: a person who cannot be roused, slow or absent breathing, blue lips, very small pupils (with opioids). Roused or not, place them in the recovery position and give breaths if not breathing; see Recovery Position and CPR Technique.
- Rescue medicine. Naloxone reverses opioid overdose. If the community has any, keep it where it can be reached, and teach people how and when to use it. This guide gives no dose.
- Do not share needles or syringes. Sharing spreads blood-borne infections such as HIV and hepatitis B and C. Syringes, if any exist, are controlled stock; needle exchange has strong evidence of reducing infection (from recollection).
- Keep substances out of reach of children; see Protecting Children.
- Do not use before dangerous work.
Alcohol
- Supply control gives a way to limit amounts and to avoid poisoning: known, fermented drink from a known source, and no improvised distillate for drinking; see Methanol Hazards.
- Managed alcohol programmes, which provide regular, measured amounts of alcohol to people with severe dependence in a supervised setting, exist in some countries and have been associated with fewer harms (from recollection). Such an arrangement is a medical decision, and no amounts are given here. The principle is that for a person who is heavily dependent and cannot be medically withdrawn, steady controlled supply is safer than a sudden stop or reliance on dangerous substitutes.
- Nutrition, fluids and company matter, because heavy drinkers are often undernourished.
- Never stop abruptly in heavy daily drinkers; see Alcohol Withdrawal (Dangerous).
Keep Offering A Way Back
Harm reduction does not give up on recovery. The same people should keep receiving offers of company, work and support; see Community Support Framework. Moments of crisis, such as a near-fatal overdose, are often when a person is most open to change.
Common Mistakes
- Treating harm reduction as approval.
- Taking away all supply and calling it care.
- Assuming that a person who has stopped has the same tolerance.
- Leaving rescue measures to chance.
- Giving up on the person.
Overdose and lost tolerance
A return to a former dose of opioids or sedatives after a break can stop breathing. Mixed with alcohol, the risk rises. Never leave a person alone at first use after a break.
What’s Next
- Learn next: Protecting Children — the people most at risk from adult use
- Combine with: Accountability Partners — a person to be there